Is C/L also slowing PD progression? - Parkinson's Movement

Parkinson's Movement
17,590 members17,557 posts

Is C/L also slowing PD progression?

ion_ion
ion_ion

My doctor told me two things are slowing progression:

1. take C/L as early as possible

2. exercising daily

I think for #2 everybody agree but I do not know about #1.

24 Replies
oldestnewest

I have never come across any study showing that C/L slows down the progression. Exercise however does so

I think s/he may mean that by taking C/L you retain the ability and energy to excercise effectively.

I was told that the synapses that receive dopamine begin to die if there is not enough dopamine about. The neuro said he wanted them 'bathed in dopamine'.

There is also the curious fact that smokers get less PD as nicotine stops whatever it is that sops up any spare dopamine working much like azilect, hence leaving spare dopamine and leading to lower incidence of PD.

As others have pointed out of course the meds make you more able to excercise and possibly less stressed.

parkie13
parkie13 in reply to Astra7

I met an older men in a store he has Parkinson's he told me that every single day he takes a nicotine lozenge. I have never smoked. I tried the lozenges and they did not make me feel all that great but I think if you're a smoker and you stopped smoking it should be clear sailing. He said that they really help him. He is also on sinemet and had Parkinson's for 12 years.

parkie13
parkie13 in reply to parkie13

Azilect is an MAO inhibitor, and nicotine is a very mild MAO inhibitor.

Twinkle67
Twinkle67 in reply to Astra7

I used to smoke heavily but quit at age 40. I am 67 now. Would it slow the PD if I started smoking again ?

Astra7
Astra7 in reply to Twinkle67

Possibly. Some people use nicotine patches for PD. Smoking apparently acts to inhibit dopamine uptake, just like azilect, so any spare dopamine is left available for use rather than mopped up. A bit like anti depressants and seratonin.

Azilect may be better for you overall but who knows!!

I was told the same by a neuro : people that take it very early in the course of the disease fare better.

Others prefer to begin with agonists. Go figure :-(

Hidden
Hidden

I take the controlled release version of Sinemet. I feel that it controls my tremor 99% of the time, when I am stressed the tremor returns. The tremor is the tip of the iceberg. The rest of the iceberg is best managed with exercise and supplements such as curcumin, olive leaf extract, Co-enzyme 10 etc., also B vitamins.

parkie13
parkie13 in reply to Hidden

My Tremors seems to be getting worse and worse. The sinemet CR is not helping at all as far as the Tremor goes

Same here. So i weaned myself off of it

Are you taking anything now? If I did not take it I would not be able to move.

No. Nothing. I have not been dianosed. They out me on sinemet because i have a hand tremor. It didnt helo so i quit taking it.

Is C/L helps with mental state? I mean, now I get very easy stressed. Before getting I could control the stress very well. So is C/L make you feel like before? I know helps with stiffness and other motor issues.

What about being more resistant to stress, getting back the sense of smell and solving other non-motor issues?

Astra7
Astra7 in reply to ion_ion

I don't think it helps much with stress management, but it does help me with stiffness and fatigue.

I think the supplement NAC helps me with the mental side of it especially mental clarity and less confusion, but it's hard to be sure.

I tried C/L 25:100 for about two months. It didn't help with the tremors and it made me feel awful. I told the doctor I was going to stop taking it, and she agreed saying "It doesn't work for everyone."

Rosabellazita
Rosabellazita in reply to S70AWD

Never worked for me

Rosabellazita
Rosabellazita in reply to S70AWD

What Did ur dr. Suggest after you stopped taking it

S70AWD
S70AWD in reply to Rosabellazita

I continue to take Amantadine 100 mg three times a day, and Ropinerole 8 mg. once a day. So far, so good - no changes.

ion_ion
ion_ion in reply to S70AWD

S70AWD

For how long do use this treatment and for how long you have PD? Also Amantadine has a lot of side effects and I was reluctant to use it; do you have trouble with side effects?

I have never heard the claim that C/L slows PD progression.

My current understanding is that levodopa medication can itself negatively affect dopamine synapses and bring significant side effects, such as dyskinesia. This is why I intend to stay off of it for as long as possible. My neurologist agrees with me on this point.

Here are some quotes from: en.wikipedia.org/wiki/Levod...

"Levodopa-induced dyskinesia is a form of dyskinesia associated with levodopa, used to treat Parkinson's disease. It often involves hyperkinetic movements, including chorea, dystonia, and athetosis.

"In the context of Parkinson's disease (PD), dyskinesia is often the result of long-term dopamine therapy. These motor fluctuations occur in up to 80% of PD patients after 5–10 years of l-DOPA treatment,[2] with the percentage of affected patients increasing over time.[3] Based on the relationship with levodopa dosing, dyskinesia most commonly occurs at the time of peak l-DOPA plasma concentrations and is thus referred to as peak-dose dyskinesia (PDD). As patients advance, they may present with symptoms of diphasic dyskinesia (DD), which occurs when the drug concentration rises or falls. If dyskinesia becomes too severe or impairs the patient's quality of life, a reduction in l-Dopa might be necessary, however this may be accompanied by a worsening of motor performance. Therefore, once established, LID is difficult to treat."

After my last post I spent a short amount of time looking for scientific opinions and evidence regarding the early or late administration of levodopa medication. And I hereby declare that there are very different opinions!!

This 1991 article found that people with young onset PD were more likely to develop levodopa-induced dyskenesia sooner. n.neurology.org/content/41/...

"Young-onset PD patients also developed both levodopa-induced dyskinesias and fluctuations earlier than older-onset PD patients. We suggest that the introduction of levodopa therapy in patients with young-onset PD should be postponed as long as possible."

This one promotes early treatment with Cabergoline instead. link.springer.com/article/1...

A third article claims to argue that most concerns about levodopa are invalid and recommends early treatment. pn.bmj.com/content/11/3/145... I personally question this, given the opinions of Dr. Janice Walton-Hadlock, my own neurologist, and the undeniable finding that some serious movement problems are caused by levodopa rather than the underlying Parkinson's.

As you may notice, I do have a "bias" against medication, but it is one that comes after some amount of investigation. I am also working Dr. Janice Walton-Hadlock's Parkinson's Recovery approach and this requires me to stay off of the medication.

Anyway, here's one more article ( journals.lww.com/neurotoday... ) that has a headline and results which say don't worry about levodopa. But if you read down the page, you'll see follow-up discussion where neurologists are still suggesting using the lowest possible dose that has an effect.

Hikoi
Hikoi in reply to ElliotGreen

I think the dates of research are important..old researrch is just that, old. New research builds on the old.

The discussion was to use lowest dose but just as important to initiate treatment earlier rather than later. Not that C/l delays progression but that dealaying the drug does not delay side effects.

“A new study from sub-Saharan Africa confirms previous research showing that delaying the initiation of levodopa therapy in Parkinson's disease (PD) patients does not postpone the onset of motor complications associated with the disease.”

I'm pretty sure that taking CL has helped my husband....he hasn't had to up his med dosages and the exercise class he was in last year helped but when it began to be too expensive he quit and only walk the dog for exercise. I find it too cold to do so now but our body temp sensors are so different. He can be without shirt watching T.V. and I'm freezing wraped up. I have Fibro., controlled type 2 diabetes and Epstein Barr...a mystery. I've read where I could be low on Dopamine too. He needs more exercise but gets so tired from afternoon med. We both just don't want to do anything being 70's too but I believe exercise would help. Rising from a chair and getting started walking is getting more difficult for him...he's also overweight since retiring in 2005, also getting words out...it's like his air disappears. I have difficulty talking too because Fibro or something makes the inside of my mouth be slightly swollen...just enough to where I bite my cheek or tongue so I have to be especially careful eating or talking. What a pair we are. Thanks for the info I get here for him. Have a Happy Christmas!

You may also like...